Ordinarily, people take medicines to help them feel better, not worse. If you suffer from asthma, however, some medications can actually make you sick. Aspirin and its relatives, the “Nonsteroidal” anti-inflammatory agents (the so-called NSAIDs), such as ibuprofen, indomethacin, naproxen etc can set off severe attacks of asthma in some patients. It is felt that this is due to these drugs blocking chemicals called prostaglandins (some of which are protective in asthma) and, channeling the chemicals into certain chemicals called “Leukotrienes”, which are very pro-inflammatory. In other words, the combined effect is to promote inflammation in the airways, and thus asthma attack. Certain drugs given for treating high blood pressure and heart irregularities, called beta blockers, such as propranolol, atenolol, pindolol etc, do not cause asthma but, may precipitate an attack if you already have asthma or chronic bronchitis.
Some other drugs used for treating high blood pressure, such as lisinopril, enalapril etc that belong to a drug class called “ACE inhibitors” can cause a dry cough that may mimic asthma. There is no evidence of inflammation in this condition, however, and no wheezing, symptoms of allergic rhinitis etc, which accompany asthma. Here the reason is that these medicines block an enzyme called ‘ACE’ that then leads to over-activity of a chemical called ‘bradykinin’. This chemical acts on the airways and lead to the dry cough. The removal of the drugs promptly leads to resolution of the condition. This effect can be avoided by using one of the “ACE receptor blocker” drugs such as valsartan, candesartan, irbesartan etc. These drugs only block one type of ACE receptor and thus do not provoke the formation of bradykinin.
A common but not widely recognized drug effect on asthma is from the use of anti-glaucoma drugs. Some of these drugs are derivates of the beta blockers, similar to the drugs mentioned above. Here the drugs, even at the low doses used, locally in the eyes lead to aggravation of asthma. The importance in this instance is the recognition of this possibility, when prescribing anti-glaucoma medicines. Again, withdrawal will result in prompt resolution of the ill-effects on asthma.
If the reader requires more information or has questions, please contact the author, P.K. Raghuprasad M.D at firstname.lastname@example.org.
Disclaimer: The facts presented in this article and the views expressed are solely those of author and do not necessarily reflect the views of the Board of Directors or other members of West Texas Physicians Alliance.